Posted on January 31st, 2020
Women with high cumulative exposure to NDMA through medication appeared to be at increased risk for breast cancer. A 2008 peer-reviewed study from the Fred Hutchinson Cancer Research Center found that the use of ranitidine may increase the risk of hormone-receptor-positive ductal carcinoma.
Ranitidine - a medication used to treat stomach acid levels in conditions such as peptic ulcers and gastroesophageal reflux disease and prevent them from coming back after they healed, is currently in the news because regulators have found that most formulations are contaminated with N-nitrosodimethylamine, a chemical which is a probable carcinogen.
Sold under the Zantac brand name, ranitidine is available in cheap generic formulations and can be taken orally or injected either into muscle tissue or a vein. The popular medicine has been urgently recalled in all markets and doctors and pharmacists have been told to stop supplying the product immediately and to return all remaining stock to their supplier.
It is not clear how the ranitidine formulations have become contaminated with NDMA.
The leading theory is that ranitidine may produce potentially unsafe levels of NDMA when its active ingredient breaks down.
NDMA can induce cancer in about 40 different animal species, including higher primates, and is carcinogenic in multiple organs in animals.
People are typically exposed to NDMA from sources such as tobacco products, contaminated food, occupational environments, and drugs. Even more worrying is the fact that nearly all drugs, including ranitidine, transfer into breast milk and this may carry risk to a breastfed infant. The feeding infant considered to be an "innocent bystander", is subject to direct exposure with significant toxicity potential.
Breast cancer usually starts in the inner lining of the milk ducts of the breast. From there, it can break through the wall of the duct invading the surrounding tissue and spread to other parts of the body, as cancer causes the cells to multiply uncontrollably. This excessive cell growth causes cancer because the tumor uses and energy and deprives the cell around it.
More than two-thirds of women ages >45 years who are at greatest risk for breast cancer take prescription and over-the-counter medication. Since the 1980s when ranitidine and the brand name drug Zantac have been on the market, numerous studies have shown a link between ranitidine and cancer. Gene mutations in the DNA can cause cells in the breast to divide and grow in an abnormal way. Aggressive cell growth can form a tumor or a mass of tissue that does not function as originally intended.
In August 2019, a 44-year-old woman from Florida who took over-the-counter medicine for nearly two decades to calm her chronic heartburn was diagnosed with a hormone receptor-positive ductal carcinoma and underwent a lumpectomy one month later.
Breast cancer is the most commonly diagnosed cancer in women and the second most common cancer overall. Currently, the average risk of a woman developing breast cancer over the course of her life is about 12%. However, substantial support for breast cancer awareness and research funding has helped create advances in the diagnostic methods and treatment of breast cancer. Breast cancer can cause symptoms such as:
The most important thing for patients taking prescription ranitidine is to be aware of the risks and promptly speak with your health care provider if any changes in health caused by the potential cancer-causing compound occur.
Early and accurate diagnosis of the condition during the early stages of cell growth, offer the patient a 90% five-year survival rate. Oftentimes, physicians have misdiagnosed breast cancer because of the patients' young age and false-negative readings of mammography. About half of breast cancer misdiagnosis involves a negative mammogram with a palpable mass present, however, attempts at diagnosis beyond mammography are almost non-existent. The most common misdiagnoses of breast cancer include benign conditions, such as breast cysts, blocked milk ducts, or fibroadenomas.
It's important for women to regularly check their breasts and report any unusual changes to their GP. If you have taken the drug and developed breast cancer or other types of cancer you should speak to your doctor right away.